1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

Can anyone help please!

Discussion in 'ARCHIVE FORUM: Support discussions' started by CassElle, Oct 19, 2006.

  1. CassElle

    CassElle Registered User

    Jun 7, 2005
    45
    Blackpool
    Hi everyone,

    I haven't posted a thread for some time but would very much appreciate any advice anyone could offer regarding the following problem.

    I am full-time Carer to my Mum who has Alzheimer's. At times she is quite agitated and continually slips down the armchair. We bought her a Reclining Chair, but even with the footrest raised, she still slips right down the chair.

    Mum is constantly lifting her feet up and down on the chair and raises her arms up and down (in a flapping motion). I thought initially that these movements became more evident when in need of toileting, but more recently, despite regular toileting, they seem to be getting worse. I wondered whether anyone else has this problem?:confused:
     
  2. Kathleen

    Kathleen Registered User

    Mar 12, 2005
    639
    West Sussex
    Hello CassElle

    I don't have any experience of the problem your Mum is having, but I would think if her feet were on the floor or against a solid object, she would be less likely to slip down in the chair.

    Is she on any medication to help with the agitation at all, if not it might be worth asking the GP.

    Kathleen
     
  3. CassElle

    CassElle Registered User

    Jun 7, 2005
    45
    Blackpool
    #3 CassElle, Oct 19, 2006
    Last edited: Oct 19, 2006
    Can anyone help? (2)

    Thanks for your reply. It seems to make no difference whether Mum's feet are on the floor or raised on the foot rest - within minutes of helping her sit up straight, she has slipped right down again!

    It is particularly difficult at meal times. I very often have to feed Mum and am constantly having to stop to sit her up straight. I wondered if anyone knew of any form of non-slip aid I could purchase?

    I am in constant contact with Mum's GP because of repeated urinary/chest infections. I am awaiting the results of a weekly urine sample to see whether yet another infection has recurred; as such infections definitely worsen the symptoms of the Alzheimer's. The GP prescribed 0.5mg Rispiridone at the time Mum's Alzheimer's was diagnosed. :)
     
  4. nicetotalk

    nicetotalk Registered User

    Sep 22, 2006
    155
    stretford
    hi CassElle

    Have you tried proping pillas up behind her so she is in more of a upright position i know my dad had to do this with my mum.
    Hope you find a solution

    kathy
     
  5. CassElle

    CassElle Registered User

    Jun 7, 2005
    45
    Blackpool
    Can anyone help? (3)

    Yes, with or without pillows it makes no difference.:confused:
     
  6. Kathleen

    Kathleen Registered User

    Mar 12, 2005
    639
    West Sussex
    Just had another thought..........two in one evening!

    At Mum's home they have a chair with a table that swings over at waist height, they use it to help a lady sit upright for her meals, I don't know if the Red Cross or some other organisation could help in finding something like that.

    Does your Mum settle alright when she is lying down? If she does, maybe that's what she wants to do.

    Kathleen
     
  7. noelphobic

    noelphobic Registered User

    Feb 24, 2006
    3,452
    Liverpool
    I think if someone is lying down all the time they are much more prone to pneumonia. Although I am happy for someone to correct me if I am wrong!
     
  8. CassElle

    CassElle Registered User

    Jun 7, 2005
    45
    Blackpool
    Can anyone help (cont'd)

    Thanks for the last two replies. Prior to buying Mum the Recliner we had a leather upright chair provided by Social Services. We also have an over-the-bed table that we used with the chair. Mum still managed to slide down!

    When we take Mum out in the wheelchair, despite having foot rests/straps and seat belt fitted, she still manages to slip down.

    She has a Nursing Profiling bed (head/bottom) highers and lowers. The head rest is kept up because of Mum's chest problems (previously had Pneumonia). She constantly moves her legs in bed and pushes herself down. A more recent problem in bed is that she keeps kicking the duvet off, so I have to go in to check a number of times each night to ensure she does not get cold.
     
  9. Nell

    Nell Registered User

    Aug 9, 2005
    1,170
    Australia


    I wonder if using a sleeping bag might help with the above problem? Or might it make her anxious to be constricted. . . .?:confused:

    You could consider consulting an Occupational Therapist about the slipping problem - but it should be an OT with experience in working with people with disabilities, as the "average" OT probably wouldn't have any answers for you.

    Good luck. Nell
     
  10. Sandy

    Sandy Registered User

    Mar 23, 2005
    6,847
    Hi CassElle,

    Have you asked the GP to arrange a visit from an occupational therapiist (OT)? A good OT should be able to recommend aids/techniques that could be helpful for you and your mother.

    Take care,

    Sandy
     
  11. CassElle

    CassElle Registered User

    Jun 7, 2005
    45
    Blackpool
    Can anyone help (cont'd)

    Many thanks - will speak with the OT tomorrow to see if there are any aids available to alleviate this problem.:)
     
  12. willemm

    willemm Registered User

    Sep 20, 2006
    41
    Hello CassElle
    I know what you mean about lifting arms and legs. It is an involuntary movement the patient is almost certainly unaware of. My wife's right leg would often rise and fall at regular intervals in bed. Now she raises her right arm as though stretching for something, lowers it, then raises it again. The right arm movement is fairly recent, and in the home where she is, they have put her on an anti-psychotic drug because of her loud shouting, and general agitation, to calm her down. Risperidone (Risperdal) is an anti-psychotic drug and it is said can have the effects you describe after 1 to 5 years use (the symptoms are known as tardive diskinesia). I obviously cannot say if your mum has tardive diskinesia or if her movements are the result of Risperidone, but I understand that there are more modern anti-psychotic drugs which are less likely to produce these movements of the extremities. Another sign if diskinesia is the pushing out of the tongue, pursing the lips and chewing motions of the mouth.
    Unfortunately all drugs for treatment of the brain have their unpredictable side effects, some more than others.
    You could ask your mum's GP or mental health consultant about Risperidone and its long term effects, and ask about alternatives if you/they think they may be worth trying. Hope this may help. (I am not a medical person, but quoting from BMA based information)
     
  13. Norman

    Norman Registered User

    Oct 9, 2003
    4,348
    Birmingham Hades
    Hi Willemm
    As a point of interest,the symptoms which you describe can be present in patients who are not on Anti psychotic drugs!
    Norman
     
  14. Cate

    Cate Registered User

    Jul 2, 2006
    1,370
    Newport, Gwent
    Hi CassElle

    Just a thought, maybe mum is trying to take the pressure off the base of her spine! Maybe a pressure cushion might help. Sorry maybe useless suggestion, but cannot think of anything else.
    Best wishes
    Cate
     
  15. willemm

    willemm Registered User

    Sep 20, 2006
    41
    Hi Norman
    I agree. The problem is that the many and varied drugs available to treat any form of brain degeneration, however caused, have many possible side effects. It is acknowledged by the BMA that certain anti-psychotic drugs, including Risperidine can after long term use lead to symptoms such as diskinesia. They describe the likelihood as "major long term risk".
    As I know from various drugs used for my wife, they were all on a trial-and-error basis. If one was found to have unacceptable side effects, another was tried. That was the purpose of my information, as there are anti-psychotic drugs that do not carry that risk and may be worth trying to reduce the limb movements. The reference to mouth movements was simply to help identify a condition that combined with limb movements might indicate diskinesia. My wife's health consultant was reluctant to use them in strong dosage for fear of inducing parkinsonism, another possible side-effect. The whole treatment of mental disorders is a medical minefield, as I'm sure you know.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.